Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 174, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2021, 3:23 PM MST for Coconino County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2021, 3:23 PM MST (22:23 UTC)
- Expired
- Sep 1, 2021, 4:00 PM MST
- In force
- 37 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WUUS55 KFGZ 012223
SVRFGZ
AZC005-012300-
/O.NEW.KFGZ.SV.W.0174.210901T2223Z-210901T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
323 PM MST Wed Sep 1 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 400 PM MST/500 PM MDT/.
* At 319 PM MST/419 PM MDT/, three severe thunderstorms located
between Wupatki National Monument and about 7 miles southeast of
Cameron, or 25 to 40 miles south of Tuba City, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wupatki National Monument and Wupatki Visitors Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3550 11143 3581 11142 3600 11099 3553 11089
TIME...MOT...LOC 2219Z 256DEG 16KT 3567 11130
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DB1 follow-up statement
457
WWUS55 KFGZ 012258
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
358 PM MST Wed Sep 1 2021
AZC005-012306-
/O.EXP.KFGZ.SV.W.0174.000000T0000Z-210901T2300Z/
Coconino-
358 PM MST Wed Sep 1 2021
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
400 PM MST/500 PM MDT/...
The storms east of Gray Mountain which prompted the warning have
weakened below severe limits, and have exited the warned area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3550 11143 3581 11142 3600 11099 3553 11089
TIME...MOT...LOC 2256Z 256DEG 16KT 3571 11111
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:15 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 1, 2:15 PM MST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 215 PM MST Wed Sep 1 2021 .SYNOPSIS...Scattered showers and thunderstorms will continue through this afternoon. Some storms may bring heavy rainfall, which could lead to flash flooding. Thunderstorm coverage will decrease Thursday with much more limited coverage expected this weekend. Cool temperatures through Friday will start a warming trend through this weekend, continuing through the first half of next week. && .DISCUSSION...Wrap around moisture from an upper low is beginning to move into western Coconino and Yavapai counties. Thunderstorms are beginning to develop as a result. A few thunderstorms could produce gusty winds and damaging hail, along with isolated flash flooding. Will continue to monitor trends as these storms develop through the late afternoon hours. As a result, will keep the current Flash Flood Watch going for this forecast package. Thunderstorms should diminish overnight with the loss of daytime heating. However, lingering moisture and instability will contribute to scattered thunderstorm development along the Mogollon Rim and Bradshaw Mountains Thursday afternoon. Impacts should be minimal. The deepest moisture should then get swept into the White Mountains Friday and Saturday, with afternoon thunderstorm chances remaining confined to that area and dry conditions elsewhere. High pressure is then forecast to rotate from southern California into southern Nevada, then into Utah during the first half of next week. This will allow for moisture to creep back northward along the Mogollon Rim, with afternoon thunderstorm chances expected each day over the higher terrain south of I-40. The high pressure will also allow for a gradual warming trend during the first half of next week. && .AVIATION...For the 00z package...VFR with TEMPO MVFR conditions near thunderstorms will be possible over northern Arizona terminal aerodromes until about 02z. MVFR/IFR ceilings and visibilities will be possible in patchy fog at high terrain terminals after 06z Thursday. Scattered thunderstorms will then be possible near KSEZ-KPRC-KFLG-KGCN Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms will develop over the higher terrain Thursday afternoon. Drier conditions are forecast for Friday, with a chance of thunderstorms confined to the White Mountains Friday afternoon. Saturday through Monday...There will be a chance for thunderstorms along the Mogollon Rim and the Bradshaw Mountains each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>018-037>040. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 1, 11:17 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM FLASH FLOOD 6 NW CASTLE BUTTE 35.36N 110.42W
09/01/2021 NAVAJO AZ PUBLIC
SOMEONE FROM THE PUBLIC REPORTED WATER
FLOWING OVER A 40 FOOT STRETCH OF HWY-87 AT
MILE POST 343 NEAR COYOTE WASH.
&&
DBLocal storm report, Sep 1, 1:01 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM FLASH FLOOD 6 NW CASTLE BUTTE 35.36N 110.42W
09/01/2021 NAVAJO AZ PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
NW CASTLE BUTTE. SOMEONE FROM THE PUBLIC
REPORTED WATER FLOWING OVER A 40 FOOT
STRETCH OF HWY-87 AT MILE POST 373 NEAR
COYOTE WASH.
&&
DBSpecial weather statement, Sep 1, 3:03 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
403 PM MDT Wed Sep 1 2021
AZZ009-039-012230-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
403 PM MDT Wed Sep 1 2021
...A couple strong thunderstorms will impact portions of Navajo and
Coconino Counties through 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking two strong thunderstorms
17 miles northwest of Inscription House Landing Strip, or 29 to 40
miles east of Page, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Navajo and
Coconino Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3678 11102 3700 11100 3700 11051 3669 11053
TIME...MOT...LOC 2201Z 271DEG 27KT 3687 11092
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Sep 1, 3:13 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
413 PM MDT Wed Sep 1 2021
AZZ012-040-012245-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
413 PM MDT Wed Sep 1 2021
...A strong thunderstorm will impact portions of Coconino County
through 445 PM MDT/345 PM MST/...
At 412 PM MDT/312 PM MST/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Gray Mountain, or 30 miles south of
Tuba City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wupatki National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3558 11138 3575 11143 3588 11099 3562 11091
TIME...MOT...LOC 2212Z 256DEG 17KT 3569 11132
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:22 AM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Sep 1, 10:31 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 4 hr |
| Sep 1, 1:59 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Sep 1, 2:12 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 1, 3:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Sep 1, 3:13 PM MST | Special Weather Statement | FGZ | 32 min | |
| Sep 1, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 42 min |
| Sep 1, 3:49 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Sep 1, 4:11 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 1, 4:21 PM MST | Special Weather Statement | FGZ | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.